|complete resistance for many years
Jul 23, 2002
My most recent resistance tests just last week indicate complete and total resistance to everything- except I suppose T-20. My numbers have been consistantly terrible-VL always around 200,000-500,000 and higher, and T-cells always below 50/ or 100. Despite those numbers I have been relatively healthy as no OI's or stuff like that- I just always feel like crap. My Doctor used to reccomend that I take meds anyway, but now he reccomends that I go off all HIV meds and try to enjoy life a bit. I have been on meds from the beginning (late 80's?) and have always had huge problems with most of the meds. Do you agree with my Doctor about staying off meds now since he believes they are no longer beneficial to me? Do you think I'm nuts to refuse T-20? I don't want to deal with 2 injections daily- too depressing for me. Thanks for your time! Long time "survivor"
Response from Dr. Little
I can sympathize that you are in a difficult situation. As a physician, I can tell you that I would have hoped that it would be possible to come up with a treatment regimen (perhaps including T-20) which would be associated with a tolerable number of side effects and still provide you with some treatment benefit. This however, always depends upon you and your personal tolerance of the regimen. There are data to clearly show that people in your circumstances who remain on treatment to survive longer and have a lower risk of HIV-related OIs that people who stop therapy. BUT, the continued treatment may come at such a price in terms of toxicity and side effects that the extend to which life is prolonged, is not worth it to the individual who feels like "crap" every day. This needs to be your decision, since every person is different, and what you want out of life now may be quite different than someone else. I would discuss the pros and cons very carefully with your doctor and make sure you are doing what you think is best for you at this stage in your life. Good luck.
low platelet count
Definition of a Blip
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.